logo

DermNet NZ


Facts about the skin from DermNet New Zealand Trust. Topic index: A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Tinea faciei

Tinea faciei is the name used for infection of the face with a dermatophyte fungus. It does not include infection of the beard and moustache area, which is called tinea barbae. Tinea faciei is uncommon and often misdiagnosed at first.

Tinea faciei can be due to an anthropophilic (human) fungus such as Trichophyton rubrum. (T. rubrum). Infection often comes from the feet (tinea pedis) or nails (tinea unguium) originally. Zoophilic (animal) fungi such as Microsporum canis (M canis), from cats and dogs, and T. verrucosum, from farm cattle, are also common.

Tinea faciei
Microsporum canis
tinea faciei
Trichophyton rubrum
tinea faciei
Trichophyton rubrum
tinea faciei
Trichophyton rubrum
tinea faciei
Kerion
Trichophyton verrucosum
tinea faciei
Trichophyton rubrum
Tinea faciei

Clinical features of tinea faciei

Tinea faciei resembles tinea corporis (ringworm). It may be acute (sudden onset and rapid spread) or chronic (slow extension of a mild, barely inflamed, rash). There are round or oval red scaly patches, often less red and scaly in the middle or healed in the middle. It is frequently aggravated by sun exposure. It may also present as a kerion (fungal abscess).

Tinea faciei is often misdiagnosed as a non-fungal condition such as:

Misdiagnosis is particularly common in those treated with topical steroids or oral steroids (Tinea incognito).

Diagnosis of tinea faciei

The diagnosis of tinea faciei is confirmed by microscopy and culture of skin scrapings.

Treatment of tinea faciei

Tinea faciei is usually treated with topical antifungal agents, but if the treatment is unsuccessful, oral antifungal medicines may be considered, including terbinafine and itraconazole.

Related information

On DermNet NZ:

Other websites:

Books:

See the DermNet NZ bookstore

DermNet NZ does not provide an online consultation service.
If you have any concerns with your skin or its treatment, see a dermatologist for advice.